A variety of medications can increase bone loss and/or fall risk:
Synthetic Glucocorticoids (e.g. Prednisone)
Glucocorticoids are produced naturally by the body as cortisol or cortisone, and are necessary for normal metabolism, growth and responding to physical stresses such as infection, injury and inflammation. However, high levels of glucocorticoids (both natural and synthetic) are associated with reduced activity of the bone-forming cells and increased activity of the cells that break down bone, which may result in bone loss. Synthetic glucocorticoids (e.g. prednisone, dexamethasone) are widely used in a variety of conditions because they are very effective anti-inflammatory drugs. Hydrocortisone and cortisone acetate are used to treat individuals who are deficient in cortisone.
Glucocorticoids are taken in a number of different ways. Bone damage more commonly results from the long-term use of glucocorticoid pills, such as prednisone, when taken at a dose of 7.5 mg (or more) daily for 3 (or more) months (these do not have to be consecutive) in the previous year. Glucocorticoid joint injections, inhalers, skin creams or eye drops have not been shown to increase the risk of osteoporosis. If treatment with glucocorticoid pills such as prednisone is required, bone health should be carefully monitored.
Breast Cancer Drugs
Aromatase inhibitors anastrozole (Arimidex®), letrozole (Femara®) and exemestane (Aromasin®) are used in the treatment of breast cancer. They prevent estrogen production, which results in extremely low blood levels of estrogen. These drugs have been shown to cause bone loss, and some studies have also shown increased risk of fractures, particularly at the spine and wrist.
Prostate Cancer Drugs
Androgen deprivation therapy is a type of treatment for prostate cancer in which the source of male sex hormone is removed. Androgen deprivation therapy has been associated with reduced bone mineral density, which is greatest during the first year of therapy in men aged 50 years and older. This results in an increased risk of fractures.
Proton pump inhibitors, such as Prevacid®, Losec®, Pantoloc®, Tecta®, Pariet ® and Nexium®, are drugs that are used to treat acid-related diseases such as reflux, heartburn and ulcers. These drugs reduce the amount of acid produced in the stomach. Long-term use (several years) of proton pump inhibitors, particularly at high doses, has been associated with an increased hip fracture risk in older adults. This may be due to less calcium absorption from foods in the presence of lower stomach acid.
When used for contraception, the long-term use of injectable Depo-Provera has been shown to result in a significant reduction in bone mineral density. Most of this bone loss is reversible after the drug is discontinued.
Excessive Thyroid Hormone Replacement
Normal thyroid hormone blood levels maintain good bone health. In individuals who are on thyroid replacement therapy (Synthroid®, Eltroxin®), the dose needs to be monitored to ensure that the blood levels of thyroid hormone stay in the normal range. Monitoring is especially important in older adults because the dose required may decrease with age. Excessive thyroid replacement in older adults has been associated with abnormal heart rhythms and muscle weakness, both of which increase the risk of falls and fractures. Excessive thyroid hormone replacement can also reduce bone mineral density and bone quality, which may also lead to fractures.
Anti-seizure and Mood-altering Drugs
The anti-seizure drugs carbamazepine (Tegretol®) and phenytoin (Dilantin®) have been associated with a reduction in bone density and this is believed to be due to low vitamin D and decreased intestinal absorption of calcium. Drugs that act on the central nervous system can cause falls by causing drowsiness, confusion, a drop in blood pressure, abnormal heart rhythms or a change in the normal functioning of the nerves and/or muscles of the body. Examples are some antidepressants, some types of sleep aids such as benzodiazepines and some antipsychotic medications. The risk of falling increases as more of these medications are taken, particularly during the start or the sudden discontinuation of these drugs. Antidepressants and sleep aids have also been associated with an increased risk of hip fractures during the first few weeks of starting these drugs.
Blood Pressure Medication
Recent studies have shown that some of the common drugs used to treat high blood pressure can increase the risk of falls and fractures in older adults. This occurs during the first few weeks of treatment because of a drop in blood pressure. Some of these drugs have also been associated with an increased risk of hip fracture when the drug is started. These drugs are important for reducing the risk of heart attack and stroke, but in order to prevent falls, caution should be taken when first starting them.
Diuretics, such as furosemide (Lasix®), are commonly used to treat the fluid retention and swelling caused by heart failure. They work by increasing urination and they also promote calcium excretion from the kidneys. As a result, they have been associated with reduced bone mineral density at the hip. They have also been associated with an increased risk of hip fracture within the first 7 days of starting treatment in older adults, which is likely due to an increase in falls.
Alpha adrenergic blockers such as tamsulosin (Flomax®) are commonly used for the treatment of benign prostatic hyperplasia (enlarged prostate or BPH) in men. Older adults are more susceptible to the side effects of these drugs, which may include dizziness, weakness, changes in blood pressure and falling. As a result, older men are at increased risk of hip fracture in the first month after starting an alpha adrenergic blocker.
There are other drugs that have limited scientific evidence for affecting fracture risk. These include:
1. The use of acetaminophen (e.g. Tylenol®) for a period of at least 3 years (dose uncertain) compared to non-users has been associated with an increased risk of fracture.
2. Narcotic and opioid medications used for pain, such as morphine, have been associated with an increased risk of fracture secondary to falling due to the effects on the central nervous system, which may lead to dizziness or changes in balance.
3. Aluminum-containing antacids such as Maalox®, Mylanta®, Amphogel®, Gelusil® and Rolaids® are often taken for the treatment of heartburn. These over-the-counter medications may inhibit phosphate absorption from the intestine, which may reduce bone mineral density. In patients with impaired renal function, the aluminum may impair bone mineralization and this may be associated with fractures.
4. Thiazolidinediones such as rosiglitazone (Avandia®) and pioglitazone (Actos®) are drugs used to treat type 2 diabetes. In men and women aged 40 years and older who were started on these drugs, there was an increased risk of fracture and this risk increased with longer duration of thiazolidinedione use (4 years or more).
5. Antirejection/immuosuppressive therapy such as cyclosporine (Neoral®) and tacrolimus (Prograf®) used after organ transplant may increase bone loss.
6. Heparin is a blood thinner. When used for a short period of time the effect on the skeleton is minimal, but with long-term use it may reduce bone density.
7. Some cancer chemotherapy drugs may cause ovarian failure in women, resulting in premature menopause, or testicular failure in men, resulting in low testosterone levels, both of which lead to bone loss. In addition, some cancer treatments include glucocorticoid therapy that may further increase bone loss.